MAUDE Adverse Event Report: PLUS ORTHOPEDICS (SMITH AND NEPHEW) PLUS CERAMIC CERAMIC BALL HD 36 M; PROSTHESIS,HIP,SEMI-CONSTRAINED,METAL/CERAMIC/POLYMER CEMENTED, UNCEMENTED

PLUS ORTHOPEDICS (SMITH AND NEPHEW) PLUS CERAMIC CERAMIC BALL HD 36 M; PROSTHESIS,HIP,SEMI-CONSTRAINED,METAL/CERAMIC/POLYMER CEMENTED, UNCEMENTED
Catalog Number 75007442
Health Effect - Clinical Codes Unspecified Infection (1930); Pain (1994)
Date of Event 08/23/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported the patient was complaining of pain.A revision surgery was performed due to infection.
 
Additional Manufacturer Narrative
With the additional information obtained, the manufacturer number of this report should be 9613369.
 
Event or Problem Description
It was reported that a revision surgery was performed due to inflammatory pseudotumor after ceramic-on-ceramic total hip.
 
Additional Manufacturer Narrative
Results of investigation: a complaint due to a revision of a ceramic ball head was reported.No device was returned for investigation.A review of the production documentation and of the complaint history showed no elements that may have contributed to an infection.The found inflammatory pseudotumor shows similarities with histopathological findings of adverse local tissue reactions.It was suggested that this is related to the ceramic-ceramic pairing.The mentioned publication reports on an inflammatory pseudotumor/adverse local tissue reaction in the absence of cobalt-chromium modular necks as well as on findings similar to reactions known from metal related issues.As the explanted cobalt-chromium femoral neck-stem combination has a known history of metal related failures and the material analysis showed corrosion on the neck taper, it is more likely that the reported findings relate to the modular neck.This was judged in the absence of the ceramic pairing for investigation.Based on the available information, no thorough investigation can be performed and the root cause of the a revision of a ceramic ball head remains undetermined.If the additional information or the explanted ball head become available this investigation will be reopened.No further actions have been initiated.

Brand Name
PLUS CERAMIC CERAMIC BALL HD 36 M
Common Device Name
PROSTHESIS,HIP,SEMI-CONSTRAINED,METAL/CERAMIC/POLYMER CEMENTED, UNCEMENTED
Manufacturer (Section D)
PLUS ORTHOPEDICS (SMITH AND NEPHEW)
friesenweg 4
memphis, tennessee
hamburg 22763
GM  22763
MDR Report Key7915274
Report Number1020279-2018-01913
Device Sequence Number19390398
Product Code LZO
UDI-Device Identifier03596010597618
UDI-Public03596010597618
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K070928
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date01/08/2021
Device Catalogue Number75007442
Device Lot NumberC1133601
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/03/2018
Supplement Date Received by Manufacturer09/03/2018
09/03/2018
Initial Report FDA Received Date09/27/2018
Supplement Report FDA Received Date11/16/2018
02/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight84